Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
Experts recommend that patients with severe tinnitus become educated about tinnitus and how they best deal with its symptoms. This can include learning about biofeedback in order to control stress and your reaction to tinnitus sounds, talking with a counselor, or joining a support group. Coping strategies are most useful for managing emotional side effects of tinnitus, such as anxiety, trouble sleeping, lack of focus and depression.

If you have tinnitus, you might be feeling frustrated and helpless, but there is hope! The first step is to consult a hearing care professional at one of our consumer-reviewed clinics. There are also audiologists who specialize in managing tinnitus and many non-medical ways to help you regain your quality of life. Learn more through the links here and, when you’re ready, let us help you connect with a professional in your area.


Tinnitus varies dramatically from person to person, so it is important that you visit an audiologist to learn more about your specific circumstances. Some of the causes result in permanent tinnitus and require treatment, while others induce temporary tinnitus that disappears on its own. To find out what causes tinnitus in your specific situation, contact Sound Relief Hearing Center today.
Identifying And Treating Any Vascular Issues. There is a very small chance that your tinnitus is being caused by an underlying blood vessel condition known as pulsatile tinnitus. Sometimes this condition is caused by pregnancy or strenuous exercise and other times it’s the result of a single blood vessel or a group of blood vessels experiencing increased blood flow that the rest of the body is not experiencing. On rare occurrences, the cause is a benign tumor known as an acoustic neuroma (AKA vestibular schwannoma). These tumors, although very rare, can cause the development of abnormal blood vessels which can result in pulsatile tinnitus. Treatment options include medication and surgery.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.

Persistent tinnitus may cause anxiety and depression.[14][15] Tinnitus annoyance is more strongly associated with psychological condition than loudness or frequency range.[16][17] Psychological problems such as depression, anxiety, sleep disturbances and concentration difficulties are common in those with strongly annoying tinnitus.[18][19] 45% of people with tinnitus have an anxiety disorder at some time in their life.[20]


Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.
×